Includes Expert Content
NEW CARPET
avatar
savinlives08 posted:
I have asthma. It is pretty well controlled on Asmanex. Well the other day i had new carpet installed in my apt. Well,,a couple people had told me before i had it installed that i might have some reason to it because of the chemicals they use to treat new carpet...well,,,lo and behold..a couple hrs after they put it in i had an asthma attack. Well i called the manufacturer and they told that they do not use the chemicals that were once used. To many people got sick. So he said it was probably from when they pulled up the OLD carpet and padding that released alllll that old dust and stuff in the air. I'm hoping he is right. Has anyone had any problems with new carpet? Its been about a wk and it seems to have setttled down so i'm inclined to think maybe it was the old padding underneath. Needless to say i worry i made a bad choice by gettting carpet...i hope not!! i really needed it. Any HELP is much appreciated!! thanks
medic09
Reply
 
avatar
sgbl88 responded:
Any new product would off gas some. There probably was a lot of dust stirred up in the removal of the old carpet which, for me would have triggered an asthma flare. Since your symptoms have calmed down, it probably was whatever was stirred up by removing the old carpet.

I am glad you are feeling better and please come back.

Sonya
 
avatar
MySilverLining replied to sgbl88's response:
Yes, they may have stopped using something they had documentation for causing problems, but that doesn't necessarily mean that everything they use now is totally safe. And yes, any product like this will "out-gas" just like many other things do. To me, that makes them suspect--probably not good for people or the environment. Also, there was undoubtedly a lot of dust stirred up--the reason why anyone w/ certain allergies or w/ ASTHMA shouldn't have them in their environment. I wish no one had ever come up w/ wall-to-wall!
MySilverLining
 
avatar
DUKE MEDICINE
Gregory M Metz, MD responded:
Frequently patients with asthma or allergies experience a flare in their breathing or nasal/ocular symptoms when exposed to irritants such as strong odors, perfumes, new paint or new carpet. Most of the time the symptoms are due to irritation instead of an allergic or toxic reaction to the chemicals.
 
avatar
Tamey31 replied to Gregory M Metz, MD's response:
Will exposure to irritants decrease as a person gets allergy shots? I regreat to live in the central valley since irratants bother me on a daily basis. Is there hope for me?
 
avatar
DUKE MEDICINE
Gregory M Metz, MD replied to Tamey31's response:
People with allergic nasal symptoms have inflammation which predisposes them to also experience irritant reactions. Treating the underlying allergic inflammation can, in many cases, decrease one's sensitivity to non-allergic/irritant triggers.
 
avatar
Aqua14 replied to Tamey31's response:
From my own personal experience, I'd say -- yes. I'm in my 4th year of allergy shots and my sensitivity to many irritants has decreased quite a bit. There are some irritants like smoke and dust that still bother me somewhat, however, and I expect they always will. I've also found that the more I eliminate irritants from my home the less reaction I have to those outside my home. For example, I no longer burn candles nor use air fresheners, scented laundry detergent or softener sheets, or scented anything.

Just a few thoughts, Hope they help. Judi
 
avatar
MySilverLining replied to Aqua14's response:
No one should use the air fresheners & scented oils that are so popular these days--they contain all kinds of nasty things in them that not only cause bad reactions w/ some people, but all are harmful to your lungs.

http://www.InternetCEOMoms.com/MySilverLining
 
avatar
Fyrehaze responded:
My work just installed new carpeting and Every time I get inside the building I start itching and breaking out in a rash. Any skin that is exposed get inflamed. This build has only 2 commerical filters and this is not helping. i am told that the carpet tiles are held in place by a double sided tape and there is no latex. There is a possibility that there is a form of phemaldehyde in the carpeting. I also have developed a terrible chest cough, unsure if it is related or not. Vaccuuming has not helped in the least. Benadryl helps but it knocks me out and can't take while working. Does anyone have suggestions? Work has given me the alotted time off without a dr's note, anymore time will require note and possible termination due to missed work. Im glad to see I am not the only one suffering.
 
avatar
MySilverLining replied to Fyrehaze's response:

It may be something that you are "allergic" to, or simply that you are more sensitive to the nasty things in carpeting & glues that many others are not. New carpets have 'volatile organic compounds' (VOC's), including: toluene, benzene, formaldehyde, ethyl benzene, styrene, acetone & other chemicals, some of which have already made the EPA's list of Extremely Hazardous Substances. Also, known carcinogens such as p-Dichlorobenzene are in new carpets, as are chemicals that produce fetal abnormalities in test animals. These chemicals also cause hallucinations, nerve damage and respiratory illness in humans.
What can you do? Vacuum with a well sealed high quality HEPA Vacuum Cleaner that can do a much better job of cleaning your carpets than the cheaper vacuum cleaners found at most department stores. (Low quality vacuum cleaners are not sealed well! Even many of the so called filtered ones often leak air through gaps in their cases causing dirty air to blow back into your indoor environment! Steam cleaning can kill dust mites and bacteria.) If you must have a rug or carpet, choose one made of naturally flame retardant fibers such as wool, and get a woven rug. Don't glue your new carpet to the floor, attach it with staples instead. Get a Quality HEPA Air Cleaner or Air Purifier that will remove dust and toxins that rise from the carpet or rug every time you step on it or vacuum.
Other compounds in new carpeting that affect your health are adhesives, stain protectors, mothproofing and flame retardants. That 'new carpet smell' comes from 4-PC, associated with eye, nose and upper respiratory problems that are suffered by many new carpet owners. 4-PC is used in the latex backing of 95% of US carpets. In 2000 the 3M Company removed the chemical perflouro-octanyl salphonate from their product, Scotchgard, because it had been found to cause reproductive problems in rats. It had also been found in high levels in the wildlife of urban areas. Mothproofing chemicals contain naphthalene, which is known to produce toxic reactions, especially in newborns. Fire retardants often contain PBDE's which are known to cause damage to thyroid, immune system and brain development functions in humans.
Source: Natural Living
You may need to seek the assistance of a lawyer who specializes in these types of work-place & health conflicts & you should contact your Human Resources Dept.--you may qualify for some type of leave while you sort this all out.
 
avatar
eurekagirl replied to Fyrehaze's response:
Yes! I suffer too. Immensely. New carpet and resin treated polyester fabriqu? furniture. I've changed soaps, detergents, spices. Thank you. I now know it is possible. I'm not overreacting.